Skip to content
My WebMD Sign In, Sign Up
Swelling in legs and feet caused by herniated disk?
avatar
momico posted:
I would like to know if anyone with spinal problems has constant swelling in their legs and feet.

My swelling I think would be considered moderate but it does cause pain. My legs and ankles ache almost all the time.

I take Gabapenting for nerve pain in my legs, I have significant nerve damage there. Also take Monopril 10mg for B.P. I am on Fosomax for osteroporsis.

Thanks for any input
Mary Ann
Reply
FirstPrevious12NextLast
 
avatar
annette030 responded:
I have disc problems and never had swelling in my lower extremities. What does your own doctor say is causing the swelling? Can you press fairly gently and leave a dent in the swollen area with your fingertip?

Take care, Annette
 
avatar
darlyn05 responded:
Have you asked if this could be a possible side effect from any medication you may be taking?
 
avatar
liladybugz26 responded:
I have degenerative disk disease throughout my entire spine with 2 herniated discs in my lower back. In the past month and a half I have experienced severe pitting edema (major swelling) in my legs and feet. This has happened to me on 5 different occasions lasting several days a piece, with one happening right now. I've wondered if this has to do with my back as well and am becoming more convinced that it does and that my back is deteriorating even more. At the onset of this episode of edema my foot and toes have begun to rapidly twitch involuntarily. (If I put my foot in the air it looks like my toes are playing air piano) This bout of edema I have experienced tremendous, I mean excruciating, bizarre pain in BOTH legs that felt like somebody was injecting my nerve roots in my feet with sharp daggers that shot up my legs like a spider web, all the way to my thighs. The only relief was finding a winter scarf and starting at my toes, wrapping it as tight as a rubber band upward for a few inches and rubbing it, removing it, moving up and doing the same thing until I reached my knee and then I'd start over again.

I was going to go to the ER but had nobody to watch my son. I have an appointment next Monday at my normal doc. but if the twitching doesn't stop and swelling isn't gone (it's gone down and pain is gone mostly) I'm going to urgent care tomorrow. I will let you know if it is indeed my back for sure or not!
 
avatar
annette030 replied to liladybugz26's response:
I would get a referral to a neurologist to evaluate your swelling and pain, twitching, etc. I would not bother with the ER, they will do only what is needed to rule out life threatening problems and tell you to see someone else anyway.

Perhaps your pcp will know what you should do, I would not skip seeing a doctor just because the swelling is gone. Your word should be good enough for the doctor.

Take care, Annette
 
avatar
_swank_ responded:
You should see your PCP about this rather than assuming it's related to your spine issues. Swelling in feet and legs can also be a symptom of some serious stuff that needs to be investigated, like heart issues for instance.
 
avatar
annette030 replied to annette030's response:
You can always take photos of your legs while they are swollen with your cell phone perhaps...show the doctor this photos.

I would not assume the swelling and the spinal disc problems are related, they may indeed not be.

Take care, Annette
 
avatar
ESword99 replied to liladybugz26's response:
Your symptoms are the spitting image of mine. I was first diagnosed with a herniated disk in my neck and now one in my back. Both are causing stranger and stranger neurological symptoms. The toe twitching and swelling in my feet has been happening for maybe six weeks and now I'm having tremors in my hands as well. My next appt. is with a spinal surgeon at the end of the month.
Have you had any medical opinion on your symptoms since your post?
 
avatar
cweinbl responded:
It's Gabapentin that's causing your swelling of hands and feet - NOT a spinal disc issue. Read the medication labeling information for side effects. Dependent edema (swelling) is one of the most common side effects.

Consider switching to Lyrica. It's more effective with fewer side effects.
cweinbl
csw2@bex.net
 
avatar
moneyhelpsss responded:
Yes i have swelling in my ankles and pain in my knee. Every since i slipped and fell on the ice in 2010. I wasnt taking any drugs at all so it is not from medication. Now i am taking gabapentine for nerve pain . All it does is make me sleep. Also i know for a fact something happened when i heriniated my disc. Which is why my ankles swell and my knee hurts all the time. Screw a doctor. Most are like used car salesman and bad mechanics. They dont know what they are talking about. It is your body you tell them and if they dont come back with a positive answer screw them and look else where. When nerves get picthed anything ca happen to your body.
 
avatar
ctbeth replied to moneyhelpsss's response:
So what makes you believe that you herniated a disc from a slip and fall over three years ago?

A herniated disc over three years ago would not cause your ankle to "swell up". Nor knee pain.

You must be under the care of a physician since someone must be prescribing you Gabapentin, which does contribute to lower extremity edema for many.

So, it sounds as if your belief system is that you go to an MD for diagnosis. If the MD diagnoses you with something other the what you think, then the MD is wrong and he should be screwed.

With years of medical education and training, your believe that they don't know what they're talking about, and most are like used car salesmen.

If an MD cannot positively diagnose you with the "diagnosis that your body knows", the course of treatment should be to look elsewhere.

Where, pray tell, should one then look?

If your prescribed dose of Gabapentin makes you excessively sleepy, you could discuss this with the next doctor with whom you consult.

Most times this can be resolved by a lower dose or, if not, your body should become accustomed to the drowsiness within a few weeks.

The term, "pinched nerve" is not used anymore as it doesn't describe the true neurological situation. The more appropriate term is herniated disc.

Regarding the supposition that, "anything can happen (when nerves get pinched)", Actually, the pathophisiology of herniated disc is quite predictable and the level of the herniation is relatively easily attributed to the subjective symptoms of which the patient complains.

Most herniated discs, up to 80% by some studies, heal themselves with no medical intervention.
 
avatar
An_254821 replied to cweinbl's response:
"Consider switching to Lyrica. It's more effective with fewer side effects."

DO NOT SWITCH TO THIS DRUG This drug has caused me to attempt suicide 2X now. No history of depression prior to taking this drug or since stopping this drug.

Lyrica has the same side effects has Gabapentin in a lot of people do not take this drug at a docs word do your on research!!!
 
avatar
cweinbl replied to An_254821's response:
Actually many of us here use Lyrica without any serious side effect - for many years. Just because you have had a side effect does not mean that others will. That's a narcissistic viewpoint. Even if one has a side effect, they may switch Gabapentin . Lyrica can have a side effect of dependent edema, especially in the hands and feet, But that is far from serious or life-threatening, unless you have congestive heart failure, I would not worry about it.
cweinbl
csw2@bex.net


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

how do you live with chronic pain
how do you live with pain everyday More
Was this Helpful?
40 of 62 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.